Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 40, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Nov 30, 1996, 8:25 PM EST for Scott County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 30, 1996, 8:25 PM EST (01:25 UTC)
- Expired
- Nov 30, 1996, 11:30 PM EST
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Scott County, VA
The radar
The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 431 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 010127 FFWMRX VAC169-010430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 825 PM EST SAT NOV 30 1996 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1130 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...SCOTT COUNTY AT 822 PM EST THE SHERIFFS OFFICE REPORTED THAT MANY SECONDARY ROADS ARE COVERED WITH WATER. DOPPLER RADAR CONTINUES TO SHOW MODERATE RAIN MOVING THROUGH SCOTT COUNTY. SMALL STREAMS AND CREEKS ARE EXPECTED TO RISE OUT OF THEIR BANKS AT LEAST FOR THE NEXT SEVERAL HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 3:14 PM EST, 5 hours 11 minutes earlier.
Area forecast discussion, Nov 30, 3:14 PM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 315 PM EST SAT NOV 30 1996 PLUME OF MOIST AHD OF COLD FNT HAS BLOSSOMED ON SATPIX...AS MAIN TROF HAS ROTATED INTO S CENT U.S. ONLY XPCT THINGS TO GET WORSE THRU THE NITE. TODAY AN AREA OF LGT-MOD RAIN HAS PERSISTED AND TRAINED OVR SAME AREA - A LINE FROM NW HSV TO CUMBERLAND GAP. AMTS UP TO 2.5 INCHES OVR LAST 12 HRS HAVE BEEN REPTD ON IFLOWS GAGE IN CAMPBELL CO. THE NRN CUMBERLAND PLATEAU WILL BE THE FIRST AREA TO WATCH FOR FLOODING. FFA HAS BEEN ISSUED THRU ABT NOON LOCAL TOMORO FOR ALL E TN. AS TO THE SYNOPTICS...PARAMS ARE COMING TOGETHER FOR DEEP LIFT BETW 00 AND 06Z TONITE. SCREAMING 80H JET AND THETAE RIDGE NOSING UP INTO E TN AT THAT TIME. WITH FNTL CONV AND STG AGEOS DIV AT 30H LIFTING DEEP MOIST ALREADY IN PLACE...COULD SEE AN ADDL 2 INCHES SOME AREAS EASILY. USUAL INTERCEPTION OF MOIST BY CONVECT IN GULF COAST STATES HAS NOT MATERIALIZED YET. SO THE GULF IS OPEN FOR SOME BUSINESS WITH TN TONITE. ALTHO BEST ISENT LIFT IS TO OUR NORTH...UPR DYNAMICS AND FNT SHUD BE PLENTY TO GIVE PROLONGED MODERATE RAIN AT THE VERY LEAST. DESPITE GOOD HELICITY...DON'T SEE ENUF VERT INST FOR MORE THAN< IMBEDDED TSTMS...MOST OF WHICH WILL BE IN CHA AREA. GUID TEMPS LUK OK. SMH
In the hours before
Special weather statement, Nov 30, 2:54 PM EST, 5 hours 31 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-010730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 252 PM EST SAT NOV 30 1996 ...FLASH FLOOD WATCH FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...SOUTHWEST NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH UNTIL 1230 PM EST SUNDAY MORNING. A POTENT STORM SYSTEM AND COLD FRONT MOVING IN FROM THE SOUTHERN PLAINS IS PUSHING A GREAT DEAL OF MOISTURE AHEAD OF IT. THIS HAS RESULTED IN RAINFALL BETWEEN ONE AND TWO INCHES IN THE AREA ALREADY...WITH THE HIGHEST AMOUNTS IN THE NORTHERN CUMBERLAND PLATEAU. AS THE FRONT GETS CLOSER TONIGHT...RAIN WILL BECOME HEAVIER. THUNDERSTORMS WILL ALSO BREAK OUT...ESPECIALLY IN SOUTHEAST TENNESSEE. THIS WILL CREATE LOCALIZED FLOODING. THE FRONT SHOULD PASS IN LATE MORNING ON SUNDAY...ENDING THE HEAVY RAIN BUT NOT THE FLOODING THREAT. DO NOT ATTEMPT TO CROSS FLOODED STREETS IN A CAR...PARTICULARLY AT NIGHT WHEN DEPTH IS HARD TO ASSESS. RESIDENTS OF LOW-LYING AREAS AND NEAR STREAMS SHOULD BEWARE OF FAST WATER RISES. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. SMH SMH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 7:19 PM EST | Flash Flood Warning | MRX | Wise | 4 hr |
| Nov 30, 10:03 PM EST | Flash Flood Warning | MRX | Lee | 3 hr |
| Nov 30, 11:43 PM EST | Flash Flood Warning | MRX | Wise | 3 hr |
| Dec 1, 1:00 AM EST | Flash Flood Warning | MRX | Lee, Scott | 5 hr |
| Dec 1, 2:46 AM EST | Flash Flood Warning | MRX | Lee, Scott, Wise | 6 hr |
| Dec 1, 8:55 AM EST | Flash Flood Warning | MRX | Wise | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.